Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2018, 11:27 PM MDT for Arthur County, McPherson County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 11:27 PM MDT (05:27 UTC)
- Expired
- May 18, 2018, 12:15 AM MDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Arthur County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 7:32 PM MST | Severe Thunderstorm Watch | SPC | 135 days |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1242 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
709
WUUS53 KLBF 180527
SVRLBF
NEC005-117-180615-
/O.NEW.KLBF.SV.W.0065.180518T0527Z-180518T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1227 AM CDT FRI MAY 18 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Eastern Arthur County in west central Nebraska...
Western McPherson County in west central Nebraska...
* Until 115 AM CDT/1215 AM MDT/
* At 1227 AM CDT/1127 PM MDT/, a severe thunderstorm was located 15
miles southeast of Arthur, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bucktail Lake, Sand Beach Lake, Three Mile Lake, Flatts, Big
Lamunyon Flats, Diamond Bar Lake, Bucktail, Schnick Lake and
Calora.
This includes the following highways...
Highway 92 between mile markers 173 and 197.
Highway 97 near mile marker 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 10146 4174 10119 4163 10095 4139 10129
4139 10150 4148 10158
TIME...MOT...LOC 0527Z 227DEG 27KT 4148 10142
HAIL...1.00IN
WIND...<50MPH
$$
Kulik2 follow-up statements
849
WWUS53 KLBF 180554
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1254 AM CDT FRI MAY 18 2018
NEC005-117-180615-
/O.CON.KLBF.SV.W.0065.000000T0000Z-180518T0615Z/
Arthur NE-McPherson NE-
1254 AM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM
CDT/1215 AM MDT/ FOR SOUTHEASTERN ARTHUR AND WESTERN MCPHERSON
COUNTIES...
At 1254 AM CDT/1154 PM MDT/, a severe thunderstorm was located 18
miles west of Tryon, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail Lake, Schnick
Lake and Sand Beach Lake.
This includes the following highways...
Highway 92 between mile markers 180 and 197.
Highway 97 near mile marker 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4139 10149 4174 10135 4174 10119 4163 10095
4139 10129
TIME...MOT...LOC 0554Z 218DEG 18KT 4148 10129
HAIL...1.00IN
WIND...<50MPH
$$
Kulik104
WWUS53 KLBF 180607
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
107 AM CDT FRI MAY 18 2018
NEC005-117-180617-
/O.EXP.KLBF.SV.W.0065.000000T0000Z-180518T0615Z/
Arthur NE-McPherson NE-
107 AM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR AND
WESTERN MCPHERSON COUNTIES WILL EXPIRE AT 115 AM CDT/1215 AM MDT/...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4139 10149 4174 10135 4174 10119 4163 10095
4139 10129
TIME...MOT...LOC 0607Z 227DEG 27KT 4154 10121
$$
KulikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:34 PM MDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 17, 5:34 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service North Platte NE 634 PM CDT Thu May 17 2018 .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu May 17 2018 An upper trough was positioned across the Great Basin late this afternoon. Disturbances on the downstream side of this trough along the Central and Northern High Plains will lift northeast overnight. Across western Nebraska, scattered thunderstorms in the panhandle will move east and should expand in coverage. A low level jet is expected to sustain thunderstorm development. The latest HRRR and NAM models do not develop deep convection southward into southwest Nebraska. However, southeastward development is expected. Any storms this evening would favor large hail and gusty winds, with a transition more towards brief heavy rain and gusty winds as system coverage increases. Much of the thunderstorms should remain west of highway 83 before midnight, then progress eastward overnight. With the atmosphere fairly moist with precipitable water values from an inch up to 1.25 inches, locally heavy rainfall over an inch is possible. On Friday, scattered showers are expected mainly east of highway 83 during the morning, with a chance further west. In the afternoon, thunderstorms expected to develop, especially after 21z, ahead of the advancing upper trough. Focus will be along a weak front aloft, with models indicating initiation from between Valentine through Bassett south through Mullen and Thedford. A few storms by late afternoon could be severe. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu May 17 2018 The upper trough will advance into most of western Nebraska as a closed lows deepens in northeast Colorado. Likely to categorical POPs with widespread showers and thunderstorms expected as a cold front advances southeast overnight. With precipitable water values remaining high up to 1.25 inches, and fairly widespread showers and thunderstorms, areas of heavy rainfall expected. One to 1.5 inches of rainfall is forecast most of the forecast area, with local amounts near 2 inches. Chances increase that at least localized minor flooding will occur. A few storms could also be severe during the evening. On Saturday and Saturday night, the upper trough and closed low will move across. While strong or severe storms are not expected, the threat for showers and a few thunderstorms will continue. Additional rainfall of a quarter to half inch is expected, with locally up to an inch possible. Therefore, some continued chances for heavy rainfall and localized minor flooding could continue. Much cooler, with highs from the upper 40s to lower 50s northwest, to near 60 far southeast. Sunday, morning shower chances remain across the east as the system begins to exit the area. Highs should reach the lower 60s most areas. Mainly dry Sunday night into Monday as temporary upper ridging develops across the Central Plains. Chances for showers and thunderstorms return Monday night through Thursday of next week, as an upper trough in the western U.S. keeps gulf moisture in place across the region. Upper flow begins the period fairly zonal, then more southwesterly as the upper trough lifts northeast. Highs warm from the low 70s Monday, to the upper 70s to around 80 Tuesday through Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 631 PM CDT Thu May 17 2018 Thunderstorms will organize and move east across the area this evening and overnight. Areas of MVFR can be expected where thunderstorms occur. Otherwise some lower ceilings and MVFR conditions can be expected Friday morning prior to 18Z. Low level wind shear will also be a concern tonight as a southerly low level jet increases to 50 kt. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Taylor
Hazardous weather outlook, May 17, 1:35 PM MDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 235 PM CDT Thu May 17 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-181945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 235 PM CDT Thu May 17 2018 /135 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Severe thunderstorms are possible this evening across western Nebraska and the eastern Panhandle. The area of greatest concern will be west of an Ogallala to Merriman line. Large hail, damaging winds, frequent lightning, and heavy rainfall will all be possible. Additional thunderstorm development overnight may bring heavy rain, strong winds, and frequent lightning to much of the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Severe thunderstorms will again be possible Friday evening. The area of greatest concern will be south of an Alliance to Burwell line. Large hail, damaging winds, frequent lightning, and locally heavy rainfall will again be the main hazards. Heavy rainfall totaling 1 to 3 inches will be possible from now through Saturday night. Locally heavier amounts will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across the Western Sandhills and eastern Panhandle of Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Jurgensen
In the hours before
Special weather statement, May 17, 9:39 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
1039 PM CDT THU MAY 17 2018
NEZ005-023>025-035>037-094-180445-
Hooker NE-Eastern Cherry NE-Grant NE-Arthur NE-McPherson NE-
Western Cherry NE-Thomas NE-Logan NE-
1039 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARTHUR...CHERRY...EASTERN
GRANT...HOOKER...LOGAN...MCPHERSON AND THOMAS COUNTIES UNTIL 1145 PM
CDT/1045 PM MDT/...
At 1038 PM CDT/938 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Valentine to 15 miles south of Merritt Reservoir to 17 miles
southwest of Mullen to 7 miles northeast of Keystone. Movement was
east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Valentine, Mullen, Stapleton, Thedford, Tryon, Cody, Kilgore, Seneca,
Gandy, Nenzel, Brownlee, Merritt Reservoir, Valentine National
Wildlife Refuge, Ringgold, Medicine Lake, Crookston, Logan, Wood
Lake, Eli and Marsh Flat.
This includes the following highways...
Highway 20 between mile markers 150 and 221.
Highway 2 between mile markers 163 and 226.
Highway 92 between mile markers 171 and 245.
Highway 97 between mile markers 18 and 141.
Highway 83 between mile markers 107 and 221.
Highway 12 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for north central and west central Nebraska.
LAT...LON 4211 10022 4209 10028 4140 10027 4140 10159
4209 10146 4299 10144 4299 10024
TIME...MOT...LOC 0338Z 284DEG 37KT 4294 10070 4243 10097 4185 10127
4132 10152
TaylorSpecial weather statement, May 17, 10:20 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1020 PM MDT THU MAY 17 2018
NEZ022-035-057-180500-
Arthur NE-Garden NE-Keith NE-
1020 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL
COUNTIES UNTIL 1100 PM MDT...
At 1020 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lewellen, or 14 miles north of Big Springs, moving
northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground,
Ruthon, Haythorn Lake, Belmar, Clear Creek State Wildlife Management
Area, McKeag, Otter Creek Campground and Windlass Hill.
This includes the following highways...
Highway 61 between mile markers 108 and 121.
Highway 92 between mile markers 115 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of, southwestern and west central Nebraska.
LAT...LON 4164 10208 4150 10157 4113 10200 4118 10206
4122 10205 4122 10210 4130 10218
TIME...MOT...LOC 0420Z 202DEG 33KT 4127 10199
GomezSpecial weather statement, May 17, 10:38 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
1038 PM MDT THU MAY 17 2018
NEZ022-180530-
Garden NE-
1038 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND SOUTHEASTERN GARDEN COUNTIES UNTIL 1130 PM
MDT...
At 1038 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Oshkosh, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Deer Lake, Adams Flats, Bluewater Battlefield State Historical Park,
Rackett, Bourquim Hill and Dogtown Flats.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of and west central Nebraska.
LAT...LON 4176 10234 4174 10198 4159 10199 4136 10209
4146 10240
TIME...MOT...LOC 0438Z 201DEG 23KT 4153 10221
GomezLocal storm report, May 17, 10:53 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1153 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 14 SW OSHKOSH 41.27N 102.54W
05/17/2018 E60.00 MPH GARDEN NE PUBLIC
0836 PM TSTM WND GST 5 E ANTIOCH 42.07N 102.52W
05/17/2018 E60.00 MPH SHERIDAN NE PUBLIC
0900 PM TSTM WND GST 4 ESE ELLSWORTH 42.04N 102.21W
05/17/2018 E60.00 MPH SHERIDAN NE PUBLIC
0910 PM TSTM WND GST 21 NE LEWELLEN 41.55N 101.86W
05/17/2018 E60.00 MPH ARTHUR NE TRAINED SPOTTER
0945 PM TSTM WND GST 3 E HYANNIS 42.00N 101.70W
05/17/2018 E60.00 MPH GRANT NE PUBLIC
1015 PM HEAVY RAIN 17 SE HYANNIS 41.81N 101.55W
05/17/2018 E0.50 INCH GRANT NE PUBLIC
&&
JGOMEZSpecial weather statement, May 17, 11:02 PM MDT, 25 minutes before
Special Weather Statement National Weather Service North Platte NE 1202 AM CDT FRI MAY 18 2018 NEZ035-036-057-180545- Arthur NE-McPherson NE-Keith NE- 1202 AM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTH CENTRAL KEITH AND NORTHWESTERN MCPHERSON COUNTIES UNTIL 1245 AM CDT/1145 PM MDT/... At 1202 AM CDT/1102 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles west of Arthur to 12 miles north of Keystone. Movement was north at 25 mph. Nickel size hail will be possible with these storms. Locations impacted include... Arthur, Haythorn Lake, Jensen Lake, Bucktail Lake, Sand Beach Lake, Lena, Sand Puddin Lake, Three Mile Lake, Velma, Bucktail, McKeag and Calora. This includes the following highways... Highway 61 between mile markers 110 and 137. Highway 92 between mile markers 165 and 181. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4174 10189 4174 10125 4130 10155 4150 10196 TIME...MOT...LOC 0502Z 199DEG 22KT 4153 10185 4141 10160 Kulik
Local storm report, May 17, 11:15 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 AM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HEAVY RAIN 10 NE OSHKOSH 41.51N 102.21W
05/18/2018 M2.00 INCH GARDEN NE CO-OP OBSERVER
2.0 INCHES OF STORM TOTAL RAINFALL SINCE 8PM MDT AND
STILL RAINING.
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:55 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 50 min |
| May 17, 7:13 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| May 17, 7:45 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Grant, Keith | 60 min |
| May 17, 7:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 50 min |
| May 17, 8:26 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, Keith, McPherson | 49 min |
| May 17, 9:39 PM MDT | Special Weather Statement | LBF | Cherry, Hooker, Logan, McPherson, Thomas | 66 min |
| May 17, 10:20 PM MDT | Special Weather Statement | LBF | Arthur | 40 min |
| May 17, 10:38 PM MDT | Special Weather Statement | LBF | Garden | 52 min |
| May 17, 11:02 PM MDT | Special Weather Statement | LBF | Arthur | 43 min |
| May 17, 11:40 PM MDT | Special Weather Statement | LBF | Boyd, Custer, Garfield, Holt, Loup, Rock | 50 min |
| May 18, 2:24 AM MDT | Flood Watch | LBF | Arthur, Custer, Deuel, Garden, Keith, Lincoln and 3 more | 40 hr |
| May 18, 2:48 AM MDT | Special Weather Statement | LBF | Garfield, Loup | 42 min |
| May 18, 8:07 AM MDT | River Flood Warning | LBF | Garden, Keith | 4 days |
| May 18, 8:07 AM MDT | River Flood Warning | LBF | Lincoln | 5 days |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.